One Bad Mix
Mixing Drugs is Dangerous, and They’ve Already Done It for You.
The latest drug to hit the South Dakota street supply is xylazine and xylazine-infused opioids called tranq or tranq dope.
What is xylazine? Xylazine is an animal tranquilizer and depressant that is not approved for human consumption. It’s infiltrating the already dangerous fentanyl street supply and heightening the dangers and probability of overdose.
Breathtaking. In a Bad Way.
When xylazine and opioids are combined, their effects intensify, leading to slowed brain activity and respiratory depression or arrest. The intense depressive effects can cause a person to stop breathing completely, resulting in coma or death.
And the side effects don’t stop there. Xylazine attacks you both inside and out. If injected, the drug can cause open sores that do not heal and raw wounds that can lead to rotting skin, amputation and death.
A Quick Knock Out
It only takes one to two minutes for xylazine to set in. But the powerful sedative effects of the drug can last up to four hours, and some people may black out unexpectedly and collapse. These blackouts can leave users vulnerable to sexual assault and robbery. When users come to, the high from the opioid has long since faded.
For more information on Xylazine download our factsheet below.
Dealing with an Overdose
Patients under the influence of xylazine will show signs of heavy sedation, dangerously slow breathing and heart rate, and blue or gray skin color. If someone is suspected of overdosing on xylazine, follow these steps:
- Call 911.
- Administer Naloxone*.
- Follow dispatch directions.
- Inform EMS and trained medical professionals of the possibility of a xylazine-involved overdose.
*Note: Because xylazine is a sedative and not an opioid, it resists standard opioid overdose reversal treatments like naloxone. But because xylazine and opioids are often mixed, it is still advised to administer naloxone.
Tips for Providers
Ask about any wounds at every visit, especially wounds that aren’t healing, skin ulcers, sores that can’t be explained, etc. Unfortunately, xylazine is very difficult to detect, so people may not even realize they’re taking it.
An already dangerous street drug supply is getting worse. Street drugs don’t come with labels, so let your patients know xylazine is out there.
While these wounds may initially seem harmless, if left untreated they can become seriously infected with bacteria. Symptoms of bacterial infection include: swelling, redness, fever, fluid and pus, odor and wounds increasing in size.
The most important things to remember is to keep the wound moist, in a stable temperature and covered. Follow these additional steps if you’re dealing with a xylazine wound.
- Clean wounds with soap and sterile water.
- Add antibiotic ointment.
- Cover wound and change dressings daily.
- Continue to check wounds for infection.
- If symptoms begin to develop or worsen, seek medical attention.